Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 157, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 8, 2018, 9:46 PM CDT for Dawson County, Gaines County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 9:46 PM CDT (02:46 UTC)
- Expired
- Aug 8, 2018, 10:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2606 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
043 WUUS54 KMAF 090246 SVRMAF TXC115-165-090345- /O.NEW.KMAF.SV.W.0157.180809T0246Z-180809T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 946 PM CDT WED AUG 8 2018 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... East central Gaines County in western Texas... Dawson County in western Texas... * Until 1045 PM CDT. * At 944 PM CDT, a severe thunderstorm was located near Lamesa, moving south at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Surface observation. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lamesa, Lamesa Municipal Airport, Los Ybanez, Sparenberg, Tenmile, Punkin Center, Arvana, Hancock, Key and Klondike. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This storm is producing wind damage across Dawson County. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! && LAT...LON 3283 10216 3294 10175 3254 10174 3259 10229 TIME...MOT...LOC 0244Z 022DEG 7KT 3275 10202 HAIL...0.75IN WIND...60MPH $$
1 follow-up statement
882 WWUS54 KMAF 090305 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 1005 PM CDT WED AUG 8 2018 TXC115-165-090345- /O.CON.KMAF.SV.W.0157.000000T0000Z-180809T0345Z/ Gaines TX-Dawson TX- 1005 PM CDT WED AUG 8 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR EAST CENTRAL GAINES AND DAWSON COUNTIES... At 1005 PM CDT, a severe thunderstorm was located near Union, moving southwest at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lamesa, Lamesa Municipal Airport, Los Ybanez, Sparenberg, Tenmile, Punkin Center, Arvana, Hancock, Key and Klondike. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3283 10216 3294 10175 3254 10174 3259 10229 TIME...MOT...LOC 0305Z 025DEG 9KT 3270 10205 HAIL...0.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:18 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 8, 9:18 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 918 PM CDT Wed Aug 8 2018 .UPDATE... Updated first period zones. && .DISCUSSION... Cluster of storms over the South Plains along a boundary slowly drifting south. Updated zones to include isolated pops already in the grids as these could make it down into the Central Permian Basin later tonight if they hold together. Most of the convection over the higher terrain has died out but additional storms over Eastern NM trying to make it down into Lea Co. && .PREV DISCUSSION... /issued 648 PM CDT Wed Aug 8 2018/ AVIATION... 00Z TAF issuance... The main aviation concern the next 24 hours is the possibility of thunderstorm affecting northern terminals tonight. Otherwise, VFR conditions are expected to prevail at all sites. Currently have showers and storms near the mountain regions early this evening. This activity is expected to remain west of terminals but best chances for storms drifting east would be at CNM. Will continue to monitor radar trends and add mention of TS if needed. Later tonight, thunderstorms may develop north of the region, sending and outflow boundary south and shifting winds to the north at HOB, MAF and potentially INK. Storms could move down into northern areas but confidence in this activity affecting any terminals is too low to include mention in the TAF attm. For the most part, expect E/SE winds through much of the period. PREV DISCUSSION... /issued 301 PM CDT Wed Aug 8 2018/ DISCUSSION... An upper ridge is over the western part of the country with an upper trough over the Upper Midwest. The upper flow over the CWA will range from northerly to westerly. There is a chance of thunderstorms this afternoon and evening across the higher terrain and portions of southeast New Mexico and the northern Permian Basin. CAPE values will be 1000 to 2000 J/kg across the above mentioned area along with modest bulk shear and decent mid-level lapse rates. This will be ahead of an outflow boundary from convection that was across the TX panhandle and Oklahoma. Due to these conditions, an isolated strong to severe storm or two will be possible. Temperatures today will continue to be hot with highs mostly in the mid to upper 90s. An upper low will be over Oklahoma/Arkansas on Thursday with increasing moisture across southeast New Mexico and West Texas. Temperatures are expected to be cooler on Thursday with highs in the 80s and 90s, except along the Rio Grande. Storm chances will remain across the area with the best chances across the higher terrain and the northern and eastern Permian Basin. Rain and storm chances continue into Friday but models are not consistent with the placement of the convection. A cold front is expected to move into the area by Friday resulting in cooler temperatures with highs in the 80s and 90s across most of the area. Even cooler temperatures are expected on Saturday with highs mostly in the 80s. Precipitation chances continue into Saturday with the GFS and ECMWF showing good amounts across most of the area and the NAM12 showing convection mostly remaining confined to the higher terrain. Sunday is expected to remain very similar to Saturday except the precipitation may be mostly concentrated across the eastern CWA. The upper low lingers over Oklahoma on Monday allowing for decreasing chances of rain and slightly warmer temperatures with southerly winds returning to the area. This warming, drying trend continues into Tuesday and Wednesday with highs in the 80s and 90s. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 92 71 88 / 20 40 50 50 Carlsbad 72 92 70 89 / 20 20 40 50 Dryden 76 99 75 95 / 0 0 20 30 Fort Stockton 72 95 69 88 / 0 10 30 40 Guadalupe Pass 64 87 66 81 / 30 20 40 50 Hobbs 68 88 67 86 / 20 30 50 50 Marfa 63 88 64 81 / 20 20 30 40 Midland Intl Airport 74 93 70 87 / 10 30 50 50 Odessa 74 93 70 87 / 10 30 50 50 Wink 73 96 71 89 / 0 20 40 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Aug 8, 2:27 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 227 PM CDT Wed Aug 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 227 PM CDT Wed Aug 8 2018 /127 PM MDT Wed Aug 8 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms are possible this afternoon across the Guadalupe and Davis Mountains and portions of Southeast New Mexico and the northern Permian Basin. A few severe thunderstorms are also possible tonight across the northern Permian Basin and southeast New Mexico. Large hail and damaging winds will be the main severe weather threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday, and through the weekend. Heavy rainfall is the main threat with showers and storms. A Flash Flood Watch may be issued for much of Southeast New Mexico and West Texas in the next day, mainly for Friday and this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:28 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| Aug 8, 10:25 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 2 hr |
| Aug 8, 11:07 PM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 113 min |
| Aug 8, 11:35 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Martin | 115 min |
| Aug 9, 12:07 AM CDT | Areal Flood Advisory | MAF | Gaines | 113 min |
| Aug 9, 12:58 AM CDT | Areal Flood Advisory | MAF | Howard, Mitchell | 3 hr |
| Aug 9, 1:04 AM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 4 hr |
| Aug 9, 3:45 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.